Arkansas, 2008

Winter Weather in Arkansas, December 9 to 10, 2008

December 9 to 10, 2008 · NWS LZK · 7 events in 7 counties and zones

A strong cold front moved across Arkansas on the 9th, accompanied by numerous showers and thunderstorms. Colder air moved in quickly behind the front, with temperatures plunging more than 20 degrees within just a few hours after frontal passage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong cold front moved across Arkansas on the 9th, accompanied by numerous showers and thunderstorms. Colder air moved in quickly behind the front, with temperatures plunging more than 20 degrees within just a few hours after frontal passage. Lingering moisture behind the front, coupled with weak areas of low pressure aloft, brought some wintry precipitation to parts of northern Arkansas early on the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 9, 11:55 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 9, 11:55 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1155 AM CST TUE DEC 9 2008

.AVIATION...
CONDITIONS WILL BE VARIABLE THIS SET WITH CEILINGS RANGING FROM
IFR TO MVFR AT BEST. WINDS WILL BE GUSTY FROM THE SOUTHEAST AHEAD
OF THE COLD FRONT AND FROM THE NORTH OR NORTHWEST BEHIND THE
FRONT. PRECIPITATION SHOULD BE LIMITED TO THE SOUTHEAST SECTION OF
THE STATE THIS AFTERNOON...WITH ONLY LIGHT RAIN OR DRIZZLE IN LOW
CEILINGS BEHIND THE FRONT. ENOUGH COLD AIR WILL COME IN FROM THE
NORTH TO PRODUCE LIGHT SNOW OVER THE NORTHWEST SECTIONS AFT 06Z.
&&

.PREV DISCUSSION... /ISSUED 954 AM CST TUE DEC 9 2008/

UPDATE...
FOR THE MORNING UPDATE...DECREASED PRECIPITATION CHANCES ACROSS
THE WESTERN PORTION OF THE STATE THROUGH 00Z...AS LINE OF STORMS
MOVES INTO THE SOUTHEASTERN PORTION OF ARKANSAS. TOOK THUNDER OUT
OF THE FORECAST FOR ALL BUT THE SOUTHEAST SECTION OF THE STATE.
SEVERE POTENTIAL WILL CONTINUE FOR THE EXTREME SOUTHEAST THROUGH
THIS AFTERNOON. WITH CURRENT MODELS...FRONT LOOKS TO ENTER THE
NORTHWEST CORNER OF THE STATE BY 18Z. TEMPERATURES WILL FALL
BEHIND THE FRONT...AS COLD AIR USHERS INTO THE REGION. TEMPERATURES
SEEMED A BIT HIGH FOR THE LATE AFTERNOON HOURS...SO DECREASED
HOURLY TEMPS FOR LATE AFTERNOON INTO EARLY EVENING. UPDATES WILL
BE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 535 AM CST TUE DEC 9 2008/

AVIATION...
MVFR CEILINGS OVER MUCH OF THE AREA TODAY. ISOLATED IFR CEILINGS
WITH CONVECTION. SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TAF SITES
TODAY AS THE SYSTEM MOVES THROUGH. LOW PRESSURE WILL MOVE ACROSS
MISSOURI...AS A COLD FRONT GRADUALLY PUSHES ACROSS ARKANSAS TODAY.
SOUTHERLY WINDS AT 10 TO 25 MPH AND GUSTY WILL BE AHEAD OF THE
FRONT...WHILE BECOMING NORTHWEST TO NORTH BEHIND THE FRONT.
HOWEVER...RAIN WILL BE POSSIBLE BEHIND THE FRONT WRAPPING AROUND THE
LOW...WITH SOME MIXTURE OF RAIN AND SNOW POSSIBLE OVER NORTHERN
ARKANSAS TONIGHT. (59)

PREV DISCUSSION... /ISSUED 517 AM CST TUE DEC 9 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
BUSY NIGHT...SO WILL BE BRIEF. SHOWERS AND THUNDERSTORMS CONTINUE
OVER THE STATE. LARGE BOW ECHO MOVED NORTHEAST OUT OF OKLAHOMA...AND
INTO NORTHWEST ARKANSAS OVERNIGHT. THIS HAVE STABILIZED THE AIR OVER
THE NORTHERN PART OF THE STATE...WITH SCATTERED THUNDERSTORMS
CONTINUING.

MAIN MOISTURE SURGE NOW MOVING INTO SOUTHERN AND WESTERN ARKANSAS.
ALSO...WITH LOW LEVEL JET BRINGING 70 KNOT WINDS TO THE
AREA...THERE IS ENOUGH SHEAR TO BRING A CONCERN FOR TORNADOES.
THIS WILL BE IN AREAS FROM LITTLE ROCK SOUTH THIS MORNING.

COLD FRONT CURRENTLY JUST THE NORTHWEST OF THE STATE...AND WILL
ENTER THE STATE AROUND 6 AM. THE FRONT WILL BE NEAR LITTLE ROCK
AROUND NOON...AND REACH SOUTHEAST ARKANSAS BY SUNSET.

THE NEXT CONCERN IS FOR THIS AFTERNOON ACROSS THE SOUTHEAST. IF
TEMPERATURES WARM ENOUGH...AND ENOUGH INSTABILITY CAN BE
GENERATED...SEVERE WEATHER WILL REMAIN A CONCERN. THIS WILL HAVE TO
BE MONITORED BY THE DAY SHIFT.

AHEAD OF THE FRONT...STRONG SOUTH WINDS WILL CONTINUE...AND WILL
SWITCH TO NORTHWEST WITH THE FRONTAL PASSAGE. THE LAKE WIND ADVISORY
WILL REMAIN IN EFFECT TODAY.

MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT. HAVE KEPT THE RAIN
SNOW MIX IN THE FORECAST FOR THE HIGHER TERRAIN OF NORTHERN AND
WESTERN ARKANSAS.

THE BIG CHANGE TO THE FORECAST INVOLVES THE SLOWING DOWN OF THE
UPPER LOW AFTER THE FRONT MOVES THROUGH THE AREA. MODELS NOW SHOWING
SOME MOISTURE REMAINING OVER THE SOUTHEAST. HAVE INTRODUCED SLIGHT
CHANCE POPS FOR WEDNESDAY INTO THURSDAY FOR THE SOUTHEAST COUNTIES.
WITH THE AREA ON THE NORTHWEST SIDE OF THE LOW...INSERTED A RAIN
SNOW MIX AFTER MIDNIGHT WEDNESDAY NIGHT. THIS WILL CONTINUE TO BE
MONITORED...AS THERE REMAINS MODEL DISCREPANCIES REGARDING THIS
FEATURE.

OTHERWISE...DRY WEATHER FOR THE REST OF THE SHORT TERM...AS HIGH
PRESSURE WILL MOVE OVER THE AREA.

LONG TERM...SATURDAY THROUGH MONDAY
ON SATURDAY A STRONG SURFACE LOW WILL BE MOVING THROUGH THE GREAT
LAKES WITH A COLD FRONT TRAILING SOUTH OF A LOW FORMING OVER THE
TX/OK PANHANDLES. SOUTH FLOW OVER AR IS PRESENT WITH INCREASING
MOISTURE. SOME SHORT WAVE ENERGY IS SEEN MOVING OVER THE AREA...AND
A SLIGHT CHANCE OF RAIN IS IN THE FORECAST. SATURDAY NIGHT TO
SUNDAY...THE SURFACE BOUNDARY STALLS FROM OK TO THE NORTHEAST...
WHILE SOUTH FLOW CONTINUES OVER AR. ADDITIONAL SHORT WAVE ENERGY
LIFTS OVER AR...AND A SLIGHT CHANCE OF RAIN IS KEPT IN THE
FORECAST...ALTHOUGH QPF VALUES ARE LIGHT. THE SLIGHT CHANCE IS
CONTINUED MONDAY WITH THE GFS SHOWING THE BOUNDARY SAGGING A BIT
MORE SOUTH...CLOSER TO AR. TEMPS WILL MODERATE WITH THE SOUTH FLOW
AND ZONAL TO SW UPPER FLOW OVER THE AREA. ECMWF IS A BIT DRIER THAN
THE GFS HOLDING PRECIP FARTHER NORTH SATURDAY AND SUNDAY...BUT MORE
SIMILAR BY MONDAY. UNCERTAINTY DOES CONTINUE IN THE EXTENDED WHEN IT
COMES TO RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     60  32  40  25 /  50  60  10  10
CAMDEN AR         67  37  46  30 /  80  50  20  10
HARRISON AR       55  26  37  23 /  40  50  10   0
HOT SPRINGS AR    63  34  44  26 /  50  40  10  10
LITTLE ROCK   AR  64  36  43  28 /  60  50  20  10
MONTICELLO AR     69  39  45  32 /  90  70  20  20
MOUNT IDA AR      62  32  44  25 /  40  40  10  10
MOUNTAIN HOME AR  56  28  37  23 /  40  50  10   0
NEWPORT AR        61  33  41  27 /  50  60  20  10
PINE BLUFF AR     66  39  44  30 /  80  60  20  20
RUSSELLVILLE AR   59  31  41  24 /  40  40  10  10
SEARCY AR         62  34  42  27 /  50  60  10  10
STUTTGART AR      65  38  43  29 /  70  60  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

AVIATION...32
Hazardous weather outlook, Dec 9, 9:55 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
955 AM CST TUE DEC 9 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101030-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
955 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WERE MOVING SLOWLY INTO SOUTHEAST ARKANSAS
LATE THIS MORNING. TEMPERATURES IN THE SOUTHEAST ARE EXPECTED TO
WARM WELL INTO THE 60S...WHICH WILL MAKE THE ATMOSPHERE UNSTABLE.
ISOLATED SEVERE STORMS REMAIN POSSIBLE SOUTH AND EAST OF
DEWITT...STAR CITY AND HAMPTON THROUGH THE AFTERNOON.

STORMS THAT BECOME SEVERE IN THE SOUTHEAST WILL HAVE THE POTENTIAL
TO PRODUCE STRONG TO DAMAGING WINDS. ALSO...WINDS WILL TURN WITH
HEIGHT...WHICH MAY CAUSE SOME ROTATION IN DEVELOPING STORMS.
ISOLATED TORNADOES CANNOT BE RULED OUT.

ALSO IN THE SOUTHEAST...PRECIPITATION WILL BE SLOW TO EXIT THIS
AFTERNOON AND EVENING. HEAVY RAIN WILL PERSIST...WITH TWO TO FOUR
INCHES OF PRECIPITATION IN SPOTS. LOCALIZED FLASH FLOODING IS
POSSIBLE.

FARTHER NORTHWEST...A COLD FRONT WILL SLIDE INTO THE REGION...WITH
TEMPERATURES FALLING BEHIND THE FRONT. IN THE FAR NORTHWEST...
READINGS WILL DROP INTO THE 30S THIS AFTERNOON. THERE MAY BE ENOUGH
LINGERING MOISTURE FOR SOME LIGHT SNOW INTO TONIGHT NORTH AND WEST
OF CLARKSVILLE AND MELBOURNE. GIVEN A WARM GROUND...LITTLE OR NO
ACCUMULATION IS EXPECTED.

SURROUNDING THE FRONT...GUSTY WINDS ARE IN THE FORECAST TODAY...WITH
A LAKE WIND ADVISORY IN EFFECT. WIND SPEEDS OF 15 TO 25 MPH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WEATHER WILL RETURN WEDNESDAY...AND WILL CONTINUE THROUGH THE
END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY OVER SOUTHEAST ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, Dec 9, 12:46 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1246 PM CST TUE DEC 9 2008

ARZ065-091915-
DESHA-
1246 PM CST TUE DEC 9 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DESHA COUNTY
UNTIL 115 PM CST...

AT 1246 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCGEHEE...MOVING NORTHEAST AT 45 MPH.

THE STORM IS MOVING TOWARD ARKANSAS CITY. WIND GUSTS BETWEEN
40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

46

The radar

The Little Rock radar (KLZK), 91 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

6 winter weather, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pope

When
December 9, 2:10 PM CST to 2:11 PM CST
Where
Pope County, 2 mi S of Russellville
Reported by
Public
Coordinates
35.251, -93.130

A funnel cloud was photographed over the southern part of Russellville.

Winter Weather, Boone

When
December 10, 2:00 AM CST to 9:00 AM CST
Where
Boone forecast zone
Reported by
Department of Highways

A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.

Winter Weather, Marion

When
December 10, 2:00 AM CST to 9:00 AM CST
Where
Marion forecast zone
Reported by
Department of Highways
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.

Winter Weather, Baxter

When
December 10, 2:00 AM CST to 9:00 AM CST
Where
Baxter forecast zone
Reported by
Department of Highways
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.

Winter Weather, Newton

When
December 10, 2:00 AM CST to 9:00 AM CST
Where
Newton forecast zone
Reported by
Department of Highways

A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.

Winter Weather, Searcy

When
December 10, 2:00 AM CST to 9:00 AM CST
Where
Searcy forecast zone
Reported by
Department of Highways

A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.

Winter Weather, Sharp

When
December 10, 2:00 AM CST to 9:00 AM CST
Where
Sharp forecast zone
Reported by
Trained Spotter
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

A mixture of light sleet, snow, and freezing rain caused slick spots to develop on some roadways.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137273, 137267, 137268, 137269, 137270, 137272, 148082.